Minnesota, 2014

Heavy Snow and Winter Weather in Minnesota, March 4 to 5, 2014

March 4 to 5, 2014 · NWS FSD · 6 events in 6 counties and zones

A southeast moving area of moderate to heavy snow produced accumulations of up to 9 inches in part of southwest Minnesota from late afternoon on March 4th to a little after midnight on March 5th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A southeast moving area of moderate to heavy snow produced accumulations of up to 9 inches in part of southwest Minnesota from late afternoon on March 4th to a little after midnight on March 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 4, 3:19 PM CST, 41 minutes earlier.

Area forecast discussion, Mar 4, 3:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
319 PM CST TUE MAR 4 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 317 PM CST TUE MAR 4 2014

SHORTWAVE TROUGH OVER NORTHWEST SOUTH DAKOTA DIGGING EAST SOUTHEAST
THIS AFTERNOON WILL TRACK ACROSS THE FORECAST AREA THROUGH THE
EVENING. THIS WAVE HAS SLOWED ITS TIMING...WHILE THE PRECIPITATION
FORMING ALONG THE MID LEVEL THERMAL GRADIENT CONTINUES TO FIGHT
AGAINST DRY MID AND LOW LEVELS ACROSS THE FORECAST AREA WITH
EASTERLY LOW LEVEL FLOW. MID LEVEL CLOUDS FINALLY BEGINNING TO BUILD
INTO OUR NORTHERN TIER OF COUNTIES...BUT IT MODELS SUGGEST THAT DRY
MID AND LOW LEVELS WILL LIKELY HOLD OFF MUCH OF ANY SNOWFALL IN
SOUTH CENTRAL SD AND THROUGH THE MISSOURI RIVER VALLEY. THE HIGH
RESOLUTION MODELS SUCH AS THE HRRR...RAP AND SREF AND 12Z NAM BRING
THE BEST POTENTIAL FOR SNOWFALL THROUGH THE HIGHWAY 14 CORRIDOR INTO
SOUTHWEST MINNESOTA AND IOWA GREAT LAKES. THIS IS SUPPORTED BY THE
BETTER QG FORCING...LIFT AND MOISTURE EXPECTED TO MOVE THROUGH THIS
AREA. THE 12Z GFS REMAINS A BIT MORE BULLISH AND SLIGHTLY FURTHER
SOUTH BUT SEEMS TO BE A BIT OF AN OUTLIER AT THIS POINT. THE 12Z NAM
DOES AMP UP QPF AMOUNTS ACROSS THE BUFFALO RIDGE AREA INTO SOUTH
CENTRAL MN/NORTH CENTRAL IA. DID UP SNOWFALL AMOUNTS HERE TO CLOSER
TO 2.5 OR 3 INCHES. BUT WITH A SLIGHTLY LATER TIMING OF THE HEAVIER
SNOWFALL - AFTER EVENING COMMUTE TIMES...AND WITH RELATIVELY LIGHT
WINDS EXPECTED...WILL NOT BE ISSUING A WINTER WEATHER ADVISORY.
STILL...AMOUNTS WILL NEED TO BE WATCHED IN THE AREA IF BAND LOOKS
MORE INTENSE. SIOUX FALLS LOOKS TO REMAIN ON THE LIGHT END OF THE
SPECTRUM NEAR THE EDGE OF THE MORE SIGNIFICANT SNOWFALL...WITH
SEVERAL MODELS KEEPING FSD COMPLETELY DRY. THINK WE SHOULD SEE SOME
LIGHT SNOWFALL...BUT LIKELY AROUND A HALF INCH OR LESS.

SNOW WILL LINGER THROUGH THE EVENING HOURS...GRADUALLY TAPERING OFF
FROM WEST TO EAST MID TO LATE EVENING. MODELS KEEPING LOW AND MID
LEVEL STRATUS ACROSS THE AREA OVERNIGHT INTO WEDNESDAY. TEMPERATURES
WILL BE QUITE A BIT WARMER TONIGHT THAN LAST NIGHT WITH STRATUS AND
LIGHT WINDS WITH LOWS FROM AROUND 7 TO 15 DEGREES ABOVE ZERO. WINDS
TURN MORE SOUTH SOUTHEAST ON WEDNESDAY WHICH WILL ALLOW SOME MODEST
WARM AIR ADVECTION TO BUILD INTO THE AREA. CLOUDS ARE EXPECTED TO
LINGER THROUGH MOST OF THE DAY...BECOMING MORE SCATTERED ALONG AND
EAST OF THE JAMES RIVER IN THE AFTERNOON...HOWEVER MODELS HAVE BEEN
TOO MOIST OF LATE...SO THERE IS SOME UNCERTAINTY THERE. THE CLOUDS
WILL TEMPER THE WARMING A BIT...BUT HIGHS SHOULD MANAGE TO REACH THE
20S TO NEAR 30.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 317 PM CST TUE MAR 4 2014

BIGGEST CHALLENGE ON WEDNESDAY NIGHT INTO AT LEAST EARLY ON THURSDAY
WILL BE THE POTENTIAL FOR STRATUS ACROSS THE AREA...AND POSSIBLE
IMPACTS ON TEMPERATURES. MODELS ARE DIFFERING ON THE EXTENT/DURATION
OF THE LOW LEVEL MOISTURE...THOUGH THE BETTER CHANCE LOOKS TO BE IN
OUR EAST THROUGH THURSDAY AFTERNOON. OTHERWISE...SOUTHERLY FLOW
INCREASES ACROSS THE AREA ON WEDNESDAY NIGHT AS SURFACE HIGH
PRESSURE MOVES OFF TO THE EAST. WITH THAT...WILL SEE WINDS INCREASE
THROUGH THE NIGHT IN A TIGHTENING GRADIENT AS A TROUGH APPROACHES
FROM THE NORTHWEST. THIS IN COMBINATION WITH LOW LEVEL WARM AIR
ADVECTION WILL RESULT IN A MILDER NIGHT...WITH TEMPERATURES ACTUALLY
STEADYING OUT OR RISING LATER AT NIGHT AS THE WINDS PICK UP. STAYING
ON THE HIGHER SIDE OF GUIDANCE FOR THE ABOVE REASONS...LOWS LOOK TO
RANGE FROM THE MID TEENS TO LOWER 20S. ALONG THESE LINES...HAS THE
POTENTIAL TO BE PRETTY MILD IN SOUTH CENTRAL SOUTH DAKOTA ON
THURSDAY...WITH A BETTER POTENTIAL FOR CLOUDS TO BREAK OVER THAT
AREA...WITH HIGHS INTO THE MID/UPPER 40S. FARTHER TO THE EAST...ONLY
GOING MID/LOWER 30S WHERE LOW LEVEL MOISTURE MAY REMAIN LOCKED IN.

A COLD FRONT THEN DROPS THROUGH THE AREA ON THURSDAY NIGHT. WHILE
CANNOT COMPLETELY RULE OUT SOME ISOLATED LIGHT SNOW WITH THIS...WILL
MAINLY BE A DRY FRONTAL PASSAGE. THE MAIN EFFECT FROM THIS SYSTEM
WILL BE TO COOL TEMPERATURES DOWN FOR FRIDAY...THOUGH NOT
UNREASONABLY COLD COMPARED TO TEMPERATURES OF LATE WITH HIGHS IN THE
20 TO LOWER 30S.

FOR THE EXTENDED...WITH RISING UPPER LEVEL HEIGHTS...WILL HAVE
MODERATING TEMPERATURES THROUGH THE PERIOD. THE ECMWF IS MOST
AGGRESSIVE WITH THE WARMING FOR SUNDAY AND MONDAY WHICH WOULD PORTEND
HIGHS CLOSE TO 60 ACROSS PORTIONS OF THE SOUTH ON THOSE DAYS. THE
GFS IS MUCH COOLER...SO STAYED CLOSER TO CONSENSUS GUIDANCE WITH
HIGHS 40S TO LOWER 50S. PRECIPITATION CHANCES LOOK MINIMAL THROUGH
THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1137 AM CST TUE MAR 4 2014

BAND OF LIGHT TO MODERATE SNOWFALL IS EXPECTED TO TRACK ACROSS THE
NORTHEAST HALF OF THE FORECAST AREA THIS AFTERNOON AND EVENING. BEST
CHANCES WILL ALONG ALONG AND EAST OF A LINE FROM HURON TO SIOUX FALLS
TO SPENCER IOWA WITH ONLY SOME FLURRIES LIKELY TO THE SOUTH AND WEST.
MODELS SUGGEST THAT MVFR CEILINGS AND VISIBILITY WILL WORK INTO THE
AREA WITH THE SNOWFALL...HOWEVER MODELS ALSO SUGGEST THAT THE STRATUS
MAY WORK FURTHER SOUTH ACROSS THE REST OF THE FORECAST AREA. WITH DRY
LOW LEVELS...AM NOT CONFIDENT ON THE EXTENT OF THIS STRATUS OR HOW
LONG IT WILL LINGER INTO THE DAY ON WEDNESDAY. IN THE STRONGER BANDS
OF SNOWFALL COULD ALSO SEE TEMPORARY IFR VISIBILITY AS WELL. WINDS
WILL GENERALLY REMAIN AROUND 10 KT OR LESS. SNOW SHOULD TAPER OFF
ACROSS THE REGION BY AROUND 06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...JM
AVIATION...
Hazardous weather outlook, Mar 4, 11:50 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 AM CST TUE MAR 04 2014

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1150 AM CST TUE MAR 04 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL SPREAD ACROSS THE AREA THIS AFTERNOON AND EARLY
EVENING...TAPERING OFF FROM WEST TO EAST MID TO LATE EVENING. THE
GREATEST AMOUNTS OF SNOWFALL ARE EXPECTED IN EAST CENTRAL SOUTH
DAKOTA AND SOUTHWEST MINNESOTA...WHERE AROUND TWO TO THREE INCHES
COULD FALL. LIGHTER AMOUNTS WILL THEN OCCUR SOUTH AND WEST FROM
THERE...WITH DE SMET TO DELL RAPIDS TO SPENCER IOWA GENERALLY
ALONG A LINE OF ONE INCH OF SNOW. SOUTH CENTRAL SOUTH DAKOTA AND
THE MISSOURI VALLEY WILL SEE A DUSTING OR ONLY A FEW FLURRIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 3 winter weather. Local standard time, as filed.

Heavy Snow, Lincoln

When
March 4, 4:00 PM CST to March 5, 2:00 AM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow, accompanied by light to moderate winds, accumulated 5 to 8 inches, including 8 inches reported at Ivanhoe.

Heavy Snow, Lyon

When
March 4, 4:00 PM CST to March 5, 2:00 AM CST
Where
Lyon forecast zone
Reported by
CoCoRaHS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow, accompanied by light to moderate winds, accumulated 6 to 9 inches, including 9 inches reported near Marshall.

Heavy Snow, Murray

When
March 4, 4:00 PM CST to March 5, 2:00 AM CST
Where
Murray forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow, accompanied by light to moderate winds, accumulated up to 8 inches near the northern edge of Lincoln County, with accumulations tapering off to around 3 inches in the southwestern corner of the county. An accumulation of 8 inches was reported 4 miles north of Currie.

Winter Weather, Pipestone

When
March 4, 6:00 PM CST to March 5, 2:00 AM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow, accompanied by light to moderate winds, accumulated 2 to 5 inches, with 5 inches falling northeast of the town of Pipestone.

Winter Weather, Cottonwood

When
March 4, 6:00 PM CST to March 5, 2:00 AM CST
Where
Cottonwood forecast zone
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow, accompanied by light to moderate winds, accumulated 2 to 5 inches, with 5 inches falling northwest of Windom.

Winter Weather, Jackson

When
March 4, 6:00 PM CST to March 5, 2:00 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow, accompanied by light to moderate winds, accumulated 2 to 4 inches, with 4 inches falling northeast of the town of Jackson in the northeast part of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507847, 507850, 507853, 507855, 507861, 507862.